MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C3260
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly for the second pc400 evaluated.The pusher assembly was kinked approximately 25.0 and 46.0 cm and fractured approximately 26.0 cm from the proximal end.The embolization coil was detached from its pusher assembly.Conclusions: evaluation of the first returned pc400 revealed that the pusher assembly was kinked.This type of damage typically occurs due to improper handling during use.If the device is forcefully advanced against resistance, damage such as a kink may occur.Then if the device is retracted against resistance, the distal section of the pusher assembly may elongate beyond the reach of the pull wire, which would result in the embolization coil detaching from the pusher assembly.The od of the embolization coil was measured to be within specification.The root cause of the reported resistance could not be determined.Evaluation of the second returned pc400 revealed that the pusher assembly was kinked and fractured.This type of damage typically occurs due to improper handling during use.If the device is forcefully advanced against resistance damage such as a kinks may occur.Upon further forceful manipulation of a kinked device, damage such as a fracture may occur.Then if the two fractured segments become separated, the pull wire will retract out of the ddt, which will result in the embolization coil detaching from its pusher assembly.The embolization coil was not returned for evaluation.The root cause of the resistance experienced during the procedure could not be determined.Evaluation of the returned px slim revealed no visible damaged.A 0.025¿ stainless steel mandrel was advanced through the hub of the px slim and out of the distal tip of the microcatheter without an issue.Penumbra catheters and coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-01934.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using a px slim delivery microcatheter (px slim) and penumbra coils 400 (pc400s).During the procedure, while attempting to advance a pc400 through a px slim, the physician experienced resistance and the pc400 would not advance; therefore, it was removed.The physician then attempted to advance a new pc400 through the px slim; however, resistance was encountered again and the pc400 would not advance.Therefore, the physician removed the px slim and pc400.The procedure was completed using a non-penumbra catheter and ten non-penumbra coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7006906
Report Number3005168196-2017-01935
Device Sequence Number900251
Product Code HCG
UDI-Device Identifier00814548012001
UDI-Public00814548012001
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 10/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/03/2019
Device Catalogue Number4002C3260
Device Lot NumberA23828
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/25/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/09/2017
Initial Report FDA Received Date11/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1